Search the Health Library
Get the facts on diseases, conditions, tests and procedures.
I Want To...
Find a Doctor
Find a doctor at The Johns Hopkins Hospital, Johns Hopkins Bayview Medical Center or Johns Hopkins Community Physicians.
I Want To...
Find Research Faculty
Enter the last name, specialty or keyword for your search below.
Johns Hopkins Medicine
Office of Corporate Communications
Media Contact: John Lazarou
September 1, 2005
MEDICAL NEWS TIP SHEET
The following news tip is based on recently published studies. To pursue this story, please contact the media representative listed.
TRANSPLANT REJECTION DRUG HOLDS PROMISE FOR INFLAMMATORY EYE DISEASE
The immunosuppressive drug mycophenolate mofetil, used to prevent rejection
of transplanted hearts, kidneys and livers, may also be effective in
controlling inflammatory eye diseases, according to a study by researchers
at Johns Hopkins' Wilmer Eye Institute.
"The drug seemed to be effective even in patients who had failed treatment
from other immunosuppressive drugs," says lead author Jennifer E. Thorne,
M.D., an assistant professor of ophthalmology.
Physicians gave the drug to 84 patients, of whom 61 percent had uveitis
(intraocular inflammation), 17 percent had scleritis (inflammation of the outer wall of the eye), 11 percent had mucous membrane pemphigoid (a condition causing scarring of the eyelids) and 11 percent had inflammation behind the eye or in other areas. Patients took two pills each morning and two each evening, for a total dose of 2 grams daily. Thirty six patients (43 percent) already had been treated with at least one other immunosuppressive drug.
Study results, published in the August issue of the journal Ophthalmology,
showed that 81 patients (97 percent) had control of their ocular inflammation after one month of treatment. Eighty two percent of patients had control of their inflammation and were able to taper their dose of the steroid prednisone to 10 or fewer milligrams daily.
Only seven patients discontinued the drug due to side effects such as stomach upset or mild diarrhea. In most cases, Thorne says, lowering the dose of medication can reduce side effects. The drug dosage often can then be increased without the side effects returning.
For more information, contact John Lazarou at 410 502 8902 or email@example.com.